Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 5:58 PM CDT for Lawrence County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:58 PM CDT (22:58 UTC)
- Expired
- May 23, 2004, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 232257 SVRSGF MOC167-232345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 558 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN SOUTHWEST MISSOURI. * UNTIL 645 PM CDT. * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WALNUT GROVE...OR ABOUT 16 MILES SOUTHWEST OF BOLIVAR...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MORRISVILLE BY 610 PM CDT. NEAR PLEASANT HOPE BY 620 PM CDT. THE TOWNS OF ALDRICH...EUDORA AND BRIGHTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 3761 9362 3743 9362 3743 9321 3758 9321 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 23, 3:57 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING WHICH MAY HAVE OCCURRED. DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE ENOUGH TO OVERCOME THE DRY AIR ALOFT. SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES >3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS THAT CAN SUSTAIN THEMSELVES. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIIn the hours before
Local storm report, May 23, 4:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL LINN CREEK 38.03N 92.72W
05/23/2004 0.75 INCH CAMDEN MO PUBLICSpecial weather statement, May 23, 4:41 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 441 PM CDT SUN MAY 23 2004 MOZ057-058-069>071-079>083-088>096-101>104-240300- BARRY-CAMDEN-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-JASPER- LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-NEWTON-PHELPS-POLK-PULASKI- STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT... MOUNT VERNON...NEOSHO...OSAGE BEACH...OZARK...ROLLA AND SPRINGFIELD. 441 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 266...IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CAMDEN...CHRISTIAN...DADE...DALLAS...DENT...DOUGLAS... GREENE...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... NEWTON...PHELPS...POLK...PULASKI...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...OSAGE BEACH... OZARK...ROLLA AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. && LINDENBERG
Local storm report, May 23, 4:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 5 SW OSAGE BEACH 38.18N 92.68W
05/23/2004 1.00 INCH CAMDEN MO PUBLIC
FEHLocal storm report, May 23, 5:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL LAKE OZARKS EAST 38.20N 92.73W
05/23/2004 2.00 INCH CAMDEN MO PUBLIC
GAEDELocal storm report, May 23, 5:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
FEHLocal storm report, May 23, 5:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
0532 PM HAIL LOCKWOOD 37.38N 93.97W
05/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 39 min |
| May 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 49 min |
| May 23, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| May 23, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| May 23, 5:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 23 min |
| May 23, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 36 min |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 44 min |
| May 23, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 43 min |
| May 23, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| May 23, 6:09 PM CDT | Tornado Warning | SGF | Phelps, Pulaski | 36 min |
| May 23, 6:17 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
| May 23, 6:18 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 27 min |
| May 23, 6:31 PM CDT | Tornado Warning | SGF | Lawrence | 44 min |
| May 23, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 44 min |
| May 23, 6:54 PM CDT | Tornado Warning | SGF | Christian, Stone | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.